Alert archive / New Mexico / Flash Flood Watches in 2021

Flash Flood Watch 17, NWS Albuquerque, NM

August 1, 20217 counties in New Mexico

NWS Albuquerque, NM issued this flash flood watch at Aug 1, 2021, 10:30 AM MDT for 7 counties in New Mexico. It took effect at Aug 5, 2021, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 1, 2021, 10:30 AM MDT (16:30 UTC)
In effect from
Aug 5, 2021, 6:00 AM MDT
Expired
Aug 1, 2021, 10:41 AM MDT
In force
Issued by
NWS Albuquerque, NM
Flood severity
None

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, McKinley County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 64 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 4.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WGUS65 KABQ 011630
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
1030 AM MDT Sun Aug 1 2021

NMZ206>208-241-020030-
/O.NEW.KABQ.FF.A.0017.210805T1200Z-210806T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Central Mountains-West Central Highlands-Southwest Mountains-
San Agustin Plains and Adjacent Lowlands-
1030 AM MDT Sun Aug 1 2021

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH 
THURSDAY AFTERNOON...

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for portions of central and west central New 
  Mexico, including the following areas, in central New Mexico, San 
  Agustin Plains and Adjacent Lowlands. In west central New Mexico, 
  Southwest Mountains, West Central Highlands and West Central 
  Mountains.

* From Thursday morning through Thursday afternoon.

* The combination of a backdoor cold front and abundant moisture 
  will support numerous slow-moving thunderstorms from late morning 
  through tonight. Storm motions will remain very slow and erratic 
  if not nearly stationary at times.  Rainfall rates up to one inch 
  in 30 to 45 minutes are likely with the strongest storms. This 
  will increase the threat of flash flooding. Recent burn scars will 
  be especially susceptible. Some locations may receive two inches 
  or more of rainfall in a short period of time this afternoon or 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NMZ212>215-218-221>224-226-238>240-020030-
/O.CON.KABQ.FF.A.0016.210801T1800Z-210802T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glorieta Mesa Including Glorieta Pass-Northern Sangre de Cristo
Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre
de Cristo Mountains-Santa Fe Metro Area-Sandia/Manzano Mountains
Including Edgewood-Estancia Valley-Central Highlands-South
Central Highlands-South Central Mountains-Chaves County Plains-
Eastern Lincoln County-Southwest Chaves County-
1030 AM MDT Sun Aug 1 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of central, north central, and southeast New Mexico, 
  including the following areas, in central New Mexico, Central 
  Highlands, Eastern Lincoln County, Estancia Valley, Sandia/Manzano 
  Mountains Including Edgewood, South Central Highlands and South 
  Central Mountains. In north central New Mexico, East Slopes Sangre 
  de Cristo Mountains, Glorieta Mesa Including Glorieta Pass, 
  Northern Sangre de Cristo Mountains, Santa Fe Metro Area and 
  Southern Sangre de Cristo Mountains. In southeast New Mexico, 
  Chaves County Plains and Southwest Chaves County.

* Through late tonight.

* The combination of a backdoor cold front and abundant moisture 
  will support numerous slow-moving thunderstorms from late morning 
  through tonight. Storm motions will remain very slow and erratic 
  if not nearly stationary at times.   Rainfall rates up to one inch 
  in 30 to 45 minutes are likely with the strongest storms. This 
  will increase the threat of flash flooding. Recent burn scars will 
  be especially susceptible.  Some locations may receive two inches 
  or more of rainfall in a short period of time this afternoon or 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

44/46
1 follow-up statement
753 
WGUS65 KABQ 011641
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
1041 AM MDT Sun Aug 1 2021

NMZ206>208-241-020045-
/O.CAN.KABQ.FF.A.0017.210805T1200Z-210806T0000Z/
/O.EXA.KABQ.FF.A.0016.210801T1800Z-210802T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Central Mountains-West Central Highlands-Southwest Mountains-
San Agustin Plains and Adjacent Lowlands-
1041 AM MDT Sun Aug 1 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch has been expanded to include portions of west 
central and southwest New Mexico late this morning through late 
tonight.

The National Weather Service in Albuquerque has expanded the

* Flash Flood Watch to include portions of central and west central 
  New Mexico, including the following areas, in central New Mexico, 
  San Agustin Plains and Adjacent Lowlands. In west central New 
  Mexico, Southwest Mountains, West Central Highlands and West 
  Central Mountains.

* Through late tonight.

* The combination of a backdoor cold front and abundant moisture 
  will support numerous slow-moving thunderstorms from late morning 
  through tonight. Storm motions will remain very slow and erratic 
  if not nearly stationary at times.  Rainfall rates up to one inch 
  in 30 to 45 minutes are likely with the strongest storms. This 
  will increase the threat of flash flooding. Recent burn scars will 
  be especially susceptible. Some locations may receive two inches 
  or more of rainfall in a short period of time this afternoon or 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NMZ212>215-218-221>224-226-238>240-020045-
/O.CON.KABQ.FF.A.0016.210801T1800Z-210802T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glorieta Mesa Including Glorieta Pass-Northern Sangre de Cristo
Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre
de Cristo Mountains-Santa Fe Metro Area-Sandia/Manzano Mountains
Including Edgewood-Estancia Valley-Central Highlands-South
Central Highlands-South Central Mountains-Chaves County Plains-
Eastern Lincoln County-Southwest Chaves County-
1041 AM MDT Sun Aug 1 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of central, north central, and southeast New Mexico, 
  including the following areas, in central New Mexico, Central 
  Highlands, Eastern Lincoln County, Estancia Valley, Sandia/Manzano 
  Mountains Including Edgewood, South Central Highlands and South 
  Central Mountains. In north central New Mexico, East Slopes Sangre 
  de Cristo Mountains, Glorieta Mesa Including Glorieta Pass, 
  Northern Sangre de Cristo Mountains, Santa Fe Metro Area and 
  Southern Sangre de Cristo Mountains. In southeast New Mexico, 
  Chaves County Plains and Southwest Chaves County.

* Through late tonight.

* The combination of a backdoor cold front and abundant moisture 
  will support numerous slow-moving thunderstorms from late morning 
  through tonight. Storm motions will remain very slow and erratic 
  if not nearly stationary at times.   Rainfall rates up to one inch 
  in 30 to 45 minutes are likely with the strongest storms. This 
  will increase the threat of flash flooding. Recent burn scars will 
  be especially susceptible.  Some locations may receive two inches 
  or more of rainfall in a short period of time this afternoon or 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

44/46

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Aug 1, 5:23 AM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 1, 5:23 AM MDT, 5 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
523 AM MDT Sun Aug 1 2021

.AVIATION...
12Z TAF CYCLE
A backdoor cold front has left increased low level moisture for
eastern and some central areas. MVFR cigs at KTCC until mid-morning
other VFR. Another healthy crop of showers and storms are likely
this afternoon into tonight with sufficient confidence to include
TEMPO in all TAFs. Locally moderate to heavy rainfall and gusty
winds are expected with the more persistent/stronger storms with
isolated MVFR cig/vsbys. Every TAF site has a good chance of rain
through the next 24 hours.

&&

.PREV DISCUSSION...317 AM MDT Sun Aug 1 2021...
.SYNOPSIS...
A very active monsoon pattern will continue across the area this
first week of August. A moist backdoor cold front slowly moving down
the east side of the state this morning will gradually work westward
through tonight providing an additional boost to storm coverage for
areas between the Continental Divide and east slopes of the central
mountain chain. Storm motions will remain very slow and erratic with
localized very heavy downpours. Meanwhile, a disturbance aloft will
slowly make its way around the upper high centered to the west of New
Mexico and enhance thunderstorm development Monday, Tuesday and
possibly Wednesday. Thereafter, a transition to a less active pattern
is forecast Thursday and especially by Friday. Below average high
temperatures can be expected through the week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
Upper level ridge axis extends from the AZ/NM border to central
Montana. The ridge will flatten Monday in response to a short wave
trough coming around the top of the high. This trough will begin to
impact NM Monday, especially in the west. Before that happens though,
we will have another active day with widespread showers and
thunderstorms, many with heavy rain, and a few of them creating flash
flooding. To that end, we will issue a Flash Flood Watch for most
central zones and Chaves County from this afternoon through tonight.
The far northeast may stabilize enough to avoid any significant
rainfall today. The rain will ease up some tonight but will last
through the night in some central and western areas. The west then
central zones will come under the influence of the next upstream
trough Monday, with widespread showers and thunderstorms, heavy rain
and potential flash flooding. Isolated to scattered storms will
impact the east, with rainfall rates mostly lower than the west. High
temperatures will be much below normal in the east and below normal
in the west due to the cloud cover and rainfall. CHJ

LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...
...Flash flood potential to remain elevated Monday PM through at
least Tuesday PM especially for areas between the Divide and east
slopes of the central mountain chain...

As mentioned above, shortwave trough lifting slowly northeast
along the western periphery of the upper high centered over the
Lower Colorado River Valley will become a key player for our area
late Monday through Wednesday. Much uncertainty on the eventual path
and timing of this feature beyond Tuesday but for now the key models
are fairly similar depicting this slow-moving wave topping the upper
high and reaching central Colorado Monday night into early Tuesday
morning. Thereafter, the remnants of this mid- level low should begin
to drift southward during the day Tuesday into Wednesday as the
upper level ridge remains anchored west of NM. The latest GFS shows a
remnant low over far southeast NM by 00Z Thu while the the ECMWF has
a weakness in the GPH field farther west and slightly north over
central NM. With abundant moisture in place and very slow/erratic
storm motions, locally heavy rainfall will remain in the forecast
each day Monday through Wednesday. Precipitable water values forecast
to remain above average at KABQ during this period and generally AOA
1" per the NAM/ECMWF, which is still above the 75th percentile for
early August.

The upper high will weaken, shift eastward with its axis reorienting
more SW to NE over the region beginning Thursday in response to a
stronger shortwave into the PacNW. By Friday, the GEFS and EPS
indicating flat ridging aloft with a west to east ridge axis
bisecting the state. This pattern shift will bring drying into the
far north and Four Corners region with the better moisture and
instability focused more over southern areas for late week. Indications
that the monsoon moisture plume will quickly reestablish and bring
an increase in storm chances for the west as early as Saturday. Below
average high temperatures can be expected through much of the week
with readings getting consistently back closer to average by Friday
and Saturday.  KJ

&&

.FIRE WEATHER...
Widespread wetting and soaking rain will be continue through next
weekend for much of New Mexico with the potential for flash floods,
especially on this year's burn scars. A ridge of high pressure over
the four corners today will be forced to move west as a short wave
trough flattens the ridge Monday. This trough will be slow to move
out of NM, still impacting the central and east on Wednesday. It
will finally move south of NM later this week, with high pressure
trying to push into NM from the west. The high will bring some
drying and warmer weather, mainly to the east. But don't expect any
day through next weekend to be rain free.  CHJ

&&

.AVIATION...
06Z TAF CYCLE
A backdoor cold front continues to slide south and west through the
region. Most active areas overnight will be in the northeast and to a
lesser degree the southwest. Locally moderate to heavy rainfall and
gusty winds are expected with the more persistent/stronger storms. A
modest gap wind came through the RGV, and there may be another one
overnight. There is uncertainty as to whether MVFR cigs will form in
the wake of the front overnight. Left them out of the ern TAFs for
now, but will need to monitor and offer TAF amendments, especially at
KTCC. Another healthy crop of showers and storms are likely Sunday
afternoon and evening with sufficient confidence to include PROB30
mentions. All TAFs could be at risk for a thunderstorm. 40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon MDT today through late tonight for the
following zones... NMZ212>215-218-221>224-226-238>240.

&&
Hazardous weather outlook, Aug 1, 3:49 AM MDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
349 AM MDT Sun Aug 1 2021

NMZ201>241-021000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
349 AM MDT Sun Aug 1 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Widespread slow-moving thunderstorms are expected this afternoon through
the overnight. Storms will be most concentrated east of the Divide to
the east slopes of the central mountain chain. Storm motions will be
very slow and erratic. Rainfall will be locally very heavy at times.
This may lead to localized areas of flash flooding, especially over
and near recent and older burn scars. Isolated locations may receive
up to 2 inches of rainfall in a short amount of time. A few storms
may also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are expected Monday through
Wednesday.  Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding, especially
over and near recent and older burn scars. Isolated locations may
receive up to 2 inches of rainfall. A few storms may also produce
small hail and wind gusts to 50 mph. A trend toward fewer storms is
expected by Thursday and especially Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

41

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:26 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval3 hr
Jul 31, 6:47 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval118 min
Jul 31, 7:01 PM MDTSpecial Weather StatementABQUnion29 min
Jul 31, 7:28 PM MDTSevere Thunderstorm WarningABQUnion16 min
Jul 31, 7:40 PM MDTSpecial Weather StatementABQHarding35 min
Jul 31, 8:11 PM MDTAreal Flood AdvisoryABQColfax, Union109 min
Jul 31, 10:28 PM MDTAreal Flood AdvisoryABQQuay, Union3 hr
Aug 1, 3:22 AM MDTFlash Flood WatchABQBernalillo, Catron, Chaves, Cibola, Colfax, Lincoln and 10 more21 hr
Aug 1, 5:35 PM MDTAreal Flood AdvisoryABQLincoln104 min

Nearby

Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.